Nebraska, 2009

Damaging Wind in Nebraska, July 7, 2009

July 7, 2009 · NWS FSD · 1 event in 1 county or zone

A thunderstorm produced damaging winds which caused tree damage from Newcastle to Martinsburg in extreme northeast Nebraska on the evening of July 7th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A thunderstorm produced damaging winds which caused tree damage from Newcastle to Martinsburg in extreme northeast Nebraska on the evening of July 7th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 7, 2:10 PM CST, 7 hours 39 minutes earlier.

Area forecast discussion, Jul 7, 2:10 PM CST, 7 hours 39 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
310 PM CDT TUE JUL 7 2009

.DISCUSSION...
WITH STORMS DEVELOPING WL KEEP THIS DISCUSSION BRIEF. S/W AND ASSOCD
CDFNT WL PUSH SEWD ACRS CWA TONIGHT. WUD EXPECT SCT TRW TO CONT TO
DEVELOP AHEAD OF THE FEATURE AND GRADUALLY END FROM NW TO SE DURING
NIGHT AS S/W PUSHES INTO NW IA AFTER 06Z. LOOKS LIKE BEST CHC FOR
TRW WL BE ACRS ERN CWA.

WL LINGER SMALL POPS OVR FAR SERN CWA EARLY WED MORN...AN AS FNT
STALLS JUST S OF MO RVR WL KEEP SMALL CHC OF TRW ALONG MO RVR WED
AFTN INTO EVE.

NEXT S/W AND ASSOCD CDFNT WL PUSH THRU CWA LATE WED NITE INTO THU
MORN AND WL KEEP CHC OF TRW GOING MAINLY AFTER 06Z THRU 18Z THU. CUD
SEE SVR WX WITH THIS FEATURE LATER WED NITE AS POT EXIST FOR COMPLEX
DEVELOPING OVR WRN HIGH PLAINS WED AFTN AND THEN SPREADING SEWD
DURING THE NIGHT.

PATTERN REMAINS UNSETTLED THRU EARLY NEXT WEKK WITH TIMING OF S/WS
DIFFICULT. WL GENLY LEAVE CWA DRY THU AFTN THRU FRI AFTN...BUT S/W
CUD TRIGGER A FEW TRW FRI NITE ACRS SRN CWA. THEN NEXT BEST CHC FOR
TRW WL BE MON AND MON NITE WITH NEXT SIG S/W. OVERALL TEMPS WL BE
CLOSE TO NORM THRU EARLY NEXT WEEK WITH SLIGHTLY COOLER TEMPS SAT.

&&
.AVIATION...
ISOLATED THUNDERSTORM ACTIVITY MAINLY OVER E CENTRAL SD AND SW MN TO
HAVE LITTLE IMPACT ON AVIATION THIS MORNING. GREATER IMPACT TO
AVIATION WILL BE LATE THIS AFTERNOON AND INTO THE EVENING...AS A
STATIONARY FRONT WILL AGAIN BE THE FOCUS FOR THUNDERSTORM
DEVELOPMENT. THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER CNTRL SD
AROUND 21Z AND THEN MOVE SE ACROSS THE AREA THIS EVENING. ISOLATED
THUNDERSTORMS MAY ALSO DEVELOP IN VICINITY OF FRONT AFTER 21Z.
SEVERE THUNDERSTORMS WILL BE POSSIBLE...PRODUCING STRONG GUSTY WINDS
AND HAIL TO THE SIZE OF QUARTERS. VFR THROUGH THE TAF PERIOD...WITH
THE EXCEPTION OF THUNDERSTORMS.
/BT

&&

.FSD WATCHES/WARNINGS/ADVISORIES
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Jul 7, 10:10 AM CST, 11 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1110 AM CDT TUE JUL 07 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-081200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1110 AM CDT TUE JUL 07 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A VIGOROUS DISTURBANCE IN THE MID LEVELS OF THE ATMOSPHERE WILL
MOVE THROUGH THE AREA LATE TODAY AND TONIGHT. THIS AFTERNOON INTO
EARLY EVENING...THERE IS A THREAT OF TORNADIC DEVELOPMENT
APPROACHING CENTRAL SOUTH DAKOTA WHERE A BOUNDARY EXISTS...AND
WHERE INITIAL DEVELOPMENT WILL LIKELY CONTAIN SUPERCELLS. THIS
INCLUDES AREAS FROM WESSINGTON SPRINGS TO HURON SOUTH DAKOTA. IN
ADDITION TO POSSIBLE TORNADIC DEVELOPMENT...SUPERCELLS IN THOSE
AREAS COULD PRODUCE WET MICROBURSTS WITH WINDS IN EXCESS OF 70
AND HAIL TO THE SIZE OF WALNUTS.

FURTHER TO THE EAST ACROSS SOUTHWEST MINNESOTA...ISOLATED
THUNDERSTORM MAY DEVELOP ALONG A STATIONARY BOUNDARY AFTER 4 PM.
THESE STORMS WOULD BE CAPABLE OF PRODUCING WINDS IN EXCESS OF 60
MPH...HAIL TO THE SIZE OF HALF DOLLARS...AND ISOLATED TORNADOES.
THESE STORMS WILL BE RELATIVELY SLOW MOVING...AND MAY BE ABLE TO
PRODUCE LOCALIZED FLASH FLOODING WITH STORMS THAT TRAIN OVER THE
SAME LOCATION.

AS THE EVENING PROGRESSES...IT IS ANTICIPATED THAT STORMS IN
CENTRAL SOUTH DAKOTA WILL EVOLVE INTO A THUNDERSTORM
COMPLEX...WHERE THE MAIN THREATS WOULD BE HAIL UP TO THE SIZE OF
QUARTERS AND THUNDERSTORM WINDS TO AROUND 60 MPH...AND LOCALLY
HEAVY RAIN.

FLOODING...
HEAVY RAINFALL AROUND JULY THIRD AND FOURTH...ALONG A NARROW AXIS
FROM MITCHELL TO CANTON SOUTH DAKOTA HAS PRODUCED SATURATED
GROUND. IF HEAVY RAIN DEVELOPS AGAIN THIS EVENING WITH A
THUNDERSTORM COMPLEX...THESE AREAS COULD EXPERIENCE FLASH
FLOODING IN FAVORED AREAS SUCH AS URBAN LOCATIONS...SMALL STREAMS
AND LOW AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE AGAIN POSSIBLE THROUGH THIS AREA WEDNESDAY AND
THURSDAY...WITH MOST OF THE ACTIVITY CONFINED TO LATE WEDNESDAY
NIGHT AND THURSDAY MORNING ALONG A SURFACE FRONT. IT IS
ANTICIPATED THAT MOST OF THE SEVERE ACTIVITY WILL STAY NORTH OF
THIS AREA.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY AFTER 4PM CDT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jul 7, 8:11 PM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
911 PM CDT TUE JUL 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0909 PM     TSTM WND GST     3 ENE IRETON            43.00N 96.27W
07/07/2009  E70 MPH          SIOUX              IA   TRAINED SPOTTER

            BRANCHES 6 INCHES ACROSS DOWN

&&

KEWY
Local storm report, Jul 7, 8:16 PM CST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
916 PM CDT TUE JUL 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 PM     FLASH FLOOD      4 SSW SIOUX FALLS       43.50N 96.77W
07/07/2009                   LINCOLN            SD   TRAINED SPOTTER

            HEAVY RAIN AND FLOODING IN SOUTHERN SIOUX FALLS. ALSO A
            FEW SMALL BRANCHES SNAPPED OFF TREES. NO HAIL REPORTED.

&&

TRM
Local storm report, Jul 7, 8:38 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
938 PM CDT TUE JUL 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     FLASH FLOOD      AKRON                   42.83N 96.56W
07/07/2009                   PLYMOUTH           IA   TRAINED SPOTTER

            STREET FLOODING

&&

KEWY
Local storm report, Jul 7, 8:40 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
940 PM CDT TUE JUL 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             HOWARD                  44.01N 97.52W
07/07/2009  E0.50 INCH       MINER              SD   TRAINED SPOTTER

            HALF INCH DIAMETER HAIL AND NORTH WIND AT 20 TO 25 MPH AT
            840 PM. BY 847 PM, THE WIND HAD BECOME GUSTY OUT OF THE
            EAST UP TO 45 MPH AND 0.50 INCH OF RAIN FELL.

&&

TRM
Local storm report, Jul 7, 8:57 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
957 PM CDT TUE JUL 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     TSTM WND GST     2 E BANCROFT            44.49N 97.71W
07/07/2009  E60.00 MPH       KINGSBURY          SD   PUBLIC

            MARBLE SIZE HAIL ALSO REPORTED.

0358 PM     TSTM WND GST     3 ENE BADGER            44.51N 97.15W
07/07/2009  E60.00 MPH       KINGSBURY          SD   TRAINED SPOTTER

0405 PM     HAIL             1 N DE SMET             44.40N 97.55W
07/07/2009  M1.00 INCH       KINGSBURY          SD   TRAINED SPOTTER

0405 PM     HAIL             DE SMET                 44.39N 97.55W
07/07/2009  E1.00 INCH       KINGSBURY          SD   EMERGENCY MNGR

0519 PM     HAIL             1 W RAMONA              44.12N 97.24W
07/07/2009  E1.00 INCH       LAKE               SD   TRAINED SPOTTER

0530 PM     HAIL             3 SE RAMONA             44.09N 97.17W
07/07/2009  E1.00 INCH       LAKE               SD   PUBLIC

0536 PM     HAIL             3 N MADISON             44.05N 97.11W
07/07/2009  E0.88 INCH       LAKE               SD   EMERGENCY MNGR

0536 PM     HAIL             1 N MADISON             44.02N 97.11W
07/07/2009  E1.00 INCH       LAKE               SD   EMERGENCY MNGR

0536 PM     HAIL             MADISON                 44.01N 97.11W
07/07/2009  E0.75 INCH       LAKE               SD   EMERGENCY MNGR

0545 PM     HAIL             MADISON                 44.01N 97.11W
07/07/2009  E1.25 INCH       LAKE               SD   EMERGENCY MNGR

0610 PM     TORNADO          6 N STORDEN             44.13N 95.32W
07/07/2009                   COTTONWOOD         MN   LAW ENFORCEMENT

0623 PM     FUNNEL CLOUD     2 WNW HERON LAKE        43.81N 95.36W
07/07/2009                   JACKSON            MN   TRAINED SPOTTER

0627 PM     HAIL             DELL RAPIDS             43.82N 96.71W
07/07/2009  E1.00 INCH       MINNEHAHA          SD   PUBLIC

0630 PM     HAIL             DELL RAPIDS             43.82N 96.71W
07/07/2009  E1.00 INCH       MINNEHAHA          SD   TRAINED SPOTTER

            DAMAGED CROPS

0632 PM     HAIL             DELL RAPIDS             43.82N 96.71W
07/07/2009  E0.50 INCH       MINNEHAHA          SD   TRAINED SPOTTER

            HAIL TO THE DEPTH OF 2 INCHES.

0635 PM     HAIL             WINDOM                  43.87N 95.12W
07/07/2009  E0.25 INCH       COTTONWOOD         MN   TRAINED SPOTTER

0704 PM     HAIL             SIOUX FALLS             43.54N 96.73W
07/07/2009  E1.50 INCH       MINNEHAHA          SD   TRAINED SPOTTER

            INTERSECTION OF INTERSTATES 229 AND 90

0704 PM     HAIL             SIOUX FALLS             43.54N 96.73W
07/07/2009  E1.50 INCH       MINNEHAHA          SD   EMERGENCY MNGR

            INTERSECTION OF I90 AND I229.

0713 PM     HAIL             SIOUX FALLS             43.54N 96.73W
07/07/2009  E0.75 INCH       MINNEHAHA          SD   TRAINED SPOTTER

0742 PM     HAIL             7 NNW CAVOUR            44.47N 98.10W
07/07/2009  E0.75 INCH       BEADLE             SD   TRAINED SPOTTER

0744 PM     HAIL             5 N CAVOUR              44.45N 98.04W
07/07/2009  E0.88 INCH       BEADLE             SD   EMERGENCY MNGR

0746 PM     TSTM WND DMG     1 W CAVOUR              44.37N 98.06W
07/07/2009                   BEADLE             SD   EMERGENCY MNGR

            CROPS DOWN, 45 MPH WIND GUSTS, PEA-SIZED HAIL

0752 PM     HAIL             1 S HUDSON              43.12N 96.46W
07/07/2009  E1.50 INCH       LINCOLN            SD   FIRE DEPT/RESCUE

0800 PM     HAIL             1 E WALL LAKE           43.53N 96.94W
07/07/2009  E0.75 INCH       MINNEHAHA          SD   TRAINED SPOTTER

0810 PM     HAIL             1 S HITCHCOCK           44.61N 98.41W
07/07/2009  E0.88 INCH       BEADLE             SD   EMERGENCY MNGR

0810 PM     HAIL             5 SW SIOUX FALLS        43.50N 96.82W
07/07/2009  M1.25 INCH       LINCOLN            SD   TRAINED SPOTTER

0815 PM     HAIL             SIOUX FALLS             43.54N 96.73W
07/07/2009  E1.75 INCH       MINNEHAHA          SD   TRAINED SPOTTER

            INTERSECTION OF INTERSTATES 229 AND 29

0820 PM     FLASH FLOOD      SIOUX FALLS             43.54N 96.73W
07/07/2009                   MINNEHAHA          SD   PUBLIC

            57TH STREET ACROSS PART OF SOUTHEAST SIOUX FALLS IS UNDER
            WATER IN SOME PLACES.

0820 PM     HAIL             MONETA                  43.13N 95.39W
07/07/2009  E1.50 INCH       CLAY               IA   BROADCAST MEDIA

0827 PM     FLASH FLOOD      4 SSW SIOUX FALLS       43.50N 96.77W
07/07/2009                   LINCOLN            SD   TRAINED SPOTTER

            HEAVY RAIN AND FLOODING IN SOUTHERN SIOUX FALLS. ALSO A
            FEW SMALL BRANCHES SNAPPED OFF TREES. NO HAIL REPORTED.

0830 PM     HAIL             3 N IRETON              43.01N 96.31W
07/07/2009  E1.00 INCH       SIOUX              IA   TRAINED SPOTTER

0840 PM     HAIL             HOWARD                  44.01N 97.52W
07/07/2009  E0.50 INCH       MINER              SD   TRAINED SPOTTER

            HALF INCH DIAMETER HAIL AND NORTH WIND AT 20 TO 25 MPH AT
            840 PM. BY 847 PM, THE WIND HAD BECOME GUSTY OUT OF THE
            EAST UP TO 45 MPH AND 0.50 INCH OF RAIN FELL.

0849 PM     HAIL             HURON                   44.36N 98.22W
07/07/2009  E1.75 INCH       BEADLE             SD   TRAINED SPOTTER

0850 PM     TSTM WND GST     3 SSW GREENVILLE        42.97N 95.17W
07/07/2009  E60.00 MPH       CLAY               IA   TRAINED SPOTTER

            BENT DOWN SMALL TREES

0851 PM     HAIL             HURON                   44.36N 98.22W
07/07/2009  M1.50 INCH       BEADLE             SD   TRAINED SPOTTER

            MOSTLY PEA SIZE.

0907 PM     HAIL             8 SE HURON              44.28N 98.10W
07/07/2009  E1.75 INCH       BEADLE             SD   EMERGENCY MNGR

0909 PM     TSTM WND GST     3 ENE IRETON            43.00N 96.27W
07/07/2009  E70.00 MPH       SIOUX              IA   TRAINED SPOTTER

            BRANCHES 6 INCHES ACROSS DOWN

0920 PM     FLASH FLOOD      AKRON                   42.83N 96.56W
07/07/2009                   PLYMOUTH           IA   TRAINED SPOTTER

            STREET FLOODING

&&

KEWY
Local storm report, Jul 7, 9:40 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1040 PM CDT TUE JUL 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     FLASH FLOOD      BRUNSVILLE              42.81N 96.27W
07/07/2009                   PLYMOUTH           IA   TRAINED SPOTTER

            MEASURED 1.63 INCHES OF RAIN IN THE 1 HOUR BETWEEN 935 PM
            AND 1035 PM. STILL LIGHTLY RAINING.

&&

TRM

The radar

The Sioux Falls radar (KFSD), 105 km away, was scanning. The volume nearest the first event began at 03:49 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dixon

When
July 7, 9:49 PM CST to 9:59 PM CST
Where
Dixon County, Newcastle to Martinsburg
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
42.650, -96.870

Thunderstorm winds caused an unknown amount of tree damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187819.